Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 204, NWS Bismarck, ND

August 9, 2006Burleigh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 9, 2006, 7:58 AM CDT for Burleigh County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2006, 7:58 AM CDT (12:58 UTC)
Expired
Aug 9, 2006, 9:00 AM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Burleigh County, ND

The radar

The Bismarck radar (KBIS), 32 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 1.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:00 AM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 9, 3:00 AM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT WED AUG 9 2006

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM CONTINUE TO BE
CONVECTIVE/SEVERE POTENTIAL TODAY THROUGH TONIGHT AND INTO THURSDAY
AFTERNOON...THEN ANOTHER SHOT FRIDAY.

CURRENTLY...WEAK MID LEVEL IMPULSES FIRING OFF THUNDERSTORMS
CURRENTLY ACROSS THE WESTERN FORECAST AREA PUSHING EAST THIS
MORNING. DECENT LOW LEVEL MOISTURE IN PLACE OVER MOST REPORTING
STATIONS. PLAN TO REVISIT MORNING POPS BEFORE PUBLISHING GRIDS AS I
WILL INCREASE POPS TO SCT OVER CERTAIN AREAS DEPENDING ON LATEST
RADAR LOOP. LEE SIDE TROUGH REMAINS OFF TO THE WEST...WITH SEVERAL
LOW PRESSURE CENTERS AS INDICATED BY WIND FIELDS.

THINGS CONTINUE TO BE MUDDLED TODAY AND TOMORROW IN REGARDS TO MODEL
OUTPUT OF SURFACE FEATURES SUCH AS LOW CENTERS AND BOUNDARY LAYERS.
LATEST MODEL OUTPUT IS A LITTLE CLOSER IN SOLVING THIS
DILEMMA...WITH A DECENT CONSENSUS OF A STRONGER LOW PRESSURE AREA
OVER THE FOUR CORNER REGION OF SW ND...NW SD...SE MT...AND NE WY
LATER THIS AFTERNOON. WILL EDIT GRIDS TO REFLECT THIS AS
THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON OVER THE SOUTHWEST IN
PROXIMITY TO THE BETTER BOUNDARY LAYER LIFT...THEN EVENTUALLY
SPREADING EAST ALONG THE 500H FLOW. STILL UNSTABLE ELSEWHERE SO WILL
LEAVE IN SLIGHT CHANCE POPS. WELL MENTION SEVERE POTENTIAL IN ZONES
FOR SOUTHWEST AND SOUTH CENTRAL THIS AFTERNOON.

WILL STICK WITH THE PREVIOUS FORECAST FOR TONIGHT WITH SCATTERED
POPS OVER THE ENTIRE FORECAST AREA. MID LEVEL WAVE WILL INITIATE
THUNDERSTORMS OVER MONTANA DURING THE AFTERNOON...EVENTUALLY
SPREADING INTO WESTERN AND CENTRAL NORTH DAKOTA LATER THIS EVENING
AND TONIGHT. WILL ADD SEVERE MENTION FOR ALL ZONES. FOR
THURSDAY...AGAIN LITTLE CHANGE AND WILL KEEP SLIGHT CHANCE OF
THUNDERSTORMS IN THE FORECAST. MODELS CONTINUE PAINTING INSTABILITY
WITH A SURFACE BOUNDARY ACROSS THE CENTRAL AND EAST. NEXT CHANCE OF
PRECIPITATION VIA THUNDERSTORMS WILL THEN BE FRIDAY WITH ANOTHER BUT
PERHAPS BETTER ORGANIZED SURFACE TROUGH MOVING THROUGH THE NORTHERN
PLAINS. MID LEVEL SHORT WAVE IS A LITTLE FURTHER NORTH THIS TIME
AROUND SO PUT THE HIGHER POPS OVER THE NORTHERN CWA.

FOR TEMPERATURES...MADE ONLY A FEW TWEAKS FOR MODEL TRENDS AND
COLLABORATION WITH NEIGHBORS WITH ABOVE NORMAL READINGS STILL
EXPECTED.

.LONG TERM...SATURDAY THROUGH TUESDAY NIGHT...
EXTENDED PORTION BEGINS WITH MID LEVEL TROUGH OVER WESTERN CANADIAN
PRAIRIE PROVINCES WITH ASSOCIATED FRONTAL SYSTEM IN EASTERN CWA. GFS
MUCH THE SLOWER OF THE MODELS MOVING THESE FEATURES EAST WITH GFS
LINGERING TROUGH OVER EASTERN MONTANA THROUGH SUNDAY. CANADIAN GEM
AND EUROS FASTER AND PER COORD WITH SURROUNDING WFOS HAVE FOLLOWED
FASTER SOLUTIONS AND LEFT SUNDAY DRY FOR THIS RUN. UPPER LEVEL RIDGE
AND SURFACE HIGH PRESSURE MOVES OVER NORTHERN PLAINS FOR REMAINDER
OF EXTENDED.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...

&&

NH/HW
Hazardous weather outlook, Aug 9, 4:36 AM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
436 AM CDT WED AUG 9 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
436 AM CDT WED AUG 9 2006 /336 AM MDT WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

INCREASING LOW LEVEL MOISTURE IN ADVANCE OF A LOW PRESSURE
SYSTEM...COMBINED WITH AN APPROACHING UPPER LEVEL SYSTEM...WILL
PRODUCE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE STORM COULD BECOME SEVERE DURING THIS AFTERNOON AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:09 AM CDTSevere Thunderstorm WarningBISRenville50 min
Aug 9, 9:40 AM CDTSevere Thunderstorm WarningBISBurke65 min
Aug 9, 1:19 PM CDTSevere Thunderstorm WarningBISMountrail56 min
Aug 9, 4:34 PM CDTSevere Thunderstorm WarningBISMcLean43 min
Aug 9, 6:36 PM CDTSevere Thunderstorm WarningBISKidder54 min
Aug 9, 6:52 PM CDTTornado WarningBISLogan38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.